Kim, J, Balsara, DS, Lyutikov, M et al. (1 more author) (2018) On the linear stability of sheared and magnetized jets without current sheets - relativistic case. Monthly Notices of the Royal Astronomical Society, 474 (3). pp. 3954-3966. ISSN 0035-8711
Abstract
In our prior series of papers, we studied the non-relativistic and relativistic linear stability analysis of magnetized jets that do not have current sheets. In this paper, we extend our analysis to relativistic jets with a velocity shear and a similar current sheet free structure. The jets that we study are realistic because we include a velocity shear, a current sheet free magnetic structure, a relativistic velocity and a realistic thermal pressure so as to achieve overall pressure balance in the unperturbed jet. In order to parametrize the velocity shear, we apply a parabolic profile to the jets’ 4-velocity. We find that the velocity shear significantly improves the stability of relativistic magnetized jets. This fact is completely consistent with our prior stability analysis of non-relativistic, sheared jets. The velocity shear mainly plays a role in stabilizing the short wavelength unstable modes for the pinch as well as the kink instability modes. In addition, it also stabilizes the long wavelength fundamental pinch instability mode. We also visualize the pressure fluctuations of each unstable mode to provide a better physical understanding of the enhanced stabilization by the velocity shear. Our overall conclusion is that combining velocity shear with a strong and realistic magnetic field makes relativistic jets even more stable.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society © 2017, the Author(s). Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | instabilities; MHD-relativistic processes; methods: numerical; stars: jets; galaxies: jets |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Funding Information: | Funder Grant number Science & Technology Facilities Council (STFC) ST/K000853/1 |
Depositing User: | Symplectic Publications |
Date Deposited: | 26 Feb 2018 15:29 |
Last Modified: | 25 Jun 2023 21:14 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/mnras/stx3065 |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:127752 |